Thunderstorm Wind, Adams
- When
- April 4, 6:22 PM CST
- Where
- Adams County, (Hsi)hastings Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.600, -98.430
During the late afternoon and evening of Sunday the 4th, scattered, high-based showers and a few thunderstorms affected portions of South Central Nebraska. While the vast majority of this activity was sub-severe, several instances of gusty winds peaking mainly 50-56 MPH transpired under the primary convective cluster as it tracked east-northeast within a 20-30 mile wide corridor roughly centered…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the late afternoon and evening of Sunday the 4th, scattered, high-based showers and a few thunderstorms affected portions of South Central Nebraska. While the vast majority of this activity was sub-severe, several instances of gusty winds peaking mainly 50-56 MPH transpired under the primary convective cluster as it tracked east-northeast within a 20-30 mile wide corridor roughly centered along a line from Beaver City-Minden-Hastings/Grand Island-Central City. The one known exception to the prevailing sub-severe nature of these winds occurred at Hastings Municipal Airport, where the ASOS clocked a rogue gust of 63 MPH (there were no damage reports). Other slightly sub-severe gusts (all from unofficial mesonet sensors) included: 56 MPH at Hildreth and near Oxford, 55 MPH near Stamford, Odessa and Heartwell; and 54 MPH seven miles west of Macon.
This was a classic early-spring setup for high-based convection with gusty winds. The 4th was the first truly unseasonably-warm day of the season as temperatures soared into the upper-80s to around 90 degrees (F). Meanwhile, low-level moisture was scant, with late afternoon/early evening dewpoints mainly mid-30s to low 40s F (yielding significant dewpoint depressions of 40-50 F) . In the mid-upper levels, broad and fairly weak zonal flow resided over the Central Plains. However, as a fairly subtle disturbance emerged off the High Plains late in the day, weak convergence near a surface low along western portions of the Nebraska/Kansas border helped ignite convection near the extreme southwestern fringes of South Central Nebraska as early as 3-4 p.m. CDT. Despite the notable dewpoint depressions, very steep low-mid level lapse rates in the hot, well-mixed environment yielded mixed-layer CAPE up to around 500 J/kg, but in the presence of only modest deep-layer wind shear around 25-30 knots. Despite the seemingly-unimpressive instability/shear environment, the very high-based convection (LCL heights around 3 km) had as much as 1000-1500 J/kg downdraft CAPE at its disposal...clearly sufficient for a number of strong (isolated marginally-severe) gusts. Timing-wise, the main cluster tracked through the Furnas/Gosper/Harlan counties area between 4-6 p.m. CDT, reached the Highway 281 corridor between Grand Island and Hastings by around 7 p.m. CDT, and finally started losing its punch in the eastern Merrick/Polk counties area between 8-9 p.m. CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 4, 5:56 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
656 PM CDT Sun Apr 4 2021
...AVIATION UPDATE...
.UPDATE...
Issued at 505 PM CDT Sun Apr 4 2021
...MESOSCALE UPDATE...
Recent GOES 1 min data along with regional radar data shows
iso convection developing over far W portions of the CWA within
the past hr. Sfc obs suggest this activity may be developing along
subtle moisture gradient from between LBF and LXN, southwestward
to between KOEL and KHLC. This activity is developing in a very
hot, well mixed environment that has likely led to local errosion
of CINH. Latest SPC objective analysis shows about 500 J/kg of
MLCAPE, but only weak effective shear (less than 25 kt).
Furthermore, DCAPE is analyzed to be 1400 J/kg, which is rather
significant, and MLLCLs are likely in excess of 3km. This seems
more than reasonable given sfc T/Td spreads of 40-50F or more.
All of this suggests an isolated strong wind gust potential can't
be ruled out with the strongest cells. Forcing appears weak and
largely diurnally driven, thus, feel like the overall threat will:
1) remain isolated and largely non-severe 2) remain mainly W of
Hwy 183 and 3) be mainly between now and sunset. Have added this
information to the HWO, and plan to handle iso wind threat with
SPSs.
...FIRE WEATHER...
Ongoing RFW appears mostly on track. Air temps have overachieved
into the upper 80s to low 90s, and Tds are only upper 30s to low
40s. Wind gusts are generally around 30mph for areas near and
close to the RFW. Locations that remain out ahead of expanding
cld cover will have the greatest concern thru about 00Z to 01Z. A
wildfire was detected along Smith/Osborne County line around 21Z,
and fire spread was noted to be rather rapid.
&&
.DISCUSSION...(This evening through Sunday)
Issued at 320 PM CDT Sun Apr 4 2021
A slow moving and weak line of CU is tracking towards the western
fringes of the local area this afternoon. While there is around
1000 J/KG of surface based cape to work with...shear is fairly
minimal and forcing is weak...so strong to severe thunderstorms
are not expected. That said...expect this CU to continue to slowly
expand in coverage and for a few showers and thunderstorms to be
realized locally as the line tracks east...eventually being
enhanced by the nose of a weak low level jet feeding into the
line later this evening. Overall...while there will be some
showers and thunderstorms around...will continue to downplay the
threat for any severe weather tonight.
As this line moves easy by morning...expect another well above
normal day...temperature wise...as 850 mb temps remain largely
unchanged. In fact...may not have gone quite warm enough for
tomorrow as a fairly strong front will be dropping down from the
north...and could see some adiabatic compression help enhance
afternoon temps ahead of this front tomorrow afternoon. As this
cold front reaches the local area tomorrow night...have a better
chance for more widespread precipitation in the forecast as this
front should act as a focal point of thunderstorm development.
Given the increase surface dewpoints tomorrow...corresponding
higher CAPE values and better shear...could even see a few
isolated strong to marginally severe storm with the initial front
as it cross the local area.
That said...the better chance for severe weather will likely come
on Tuesday...when an upper level low tracks south across Kansas
during the daytime hours. Not surprisingly...much of the local
area is highlighted in a marginal risk for severe weather
Tuesday...and would not be surprised to see this risk expanded
further north as forcing along the secondary cold front should
provide some shear and help tap instability during the afternoon
hours. Thunderstorm activity should then transition to more
showery/rain activity overnight...as instability will wane behind
the cold front and forcing from the nocturnal LLJ should be
focused to our south and east.
As clouds linger and strong north winds are forecast for
Wednesday...expect a noticably cooler and unpleasant day across
the local area as temperatures drop below normal and the strong
northerly winds will make it feel even cooler. Modest discrepancy
then exists with the following upper level trough late in the
week...but currently the official forecast remains dry...with
slightly above normal temps closer to 70 returning for the end of
the week and into next weekend.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 655 PM CDT Sun Apr 4 2021
Significant wx: Shwrs/Iso T-storms with gusty winds this evening.
Low level wind shear (LLWS) overnight.
Tonight: VFR. Arc of shwrs and a few embedded t-storms will
continue to lift NE across the terminals over next couple of hrs.
Main threat will be gusty SW winds. This activity should clear the
area by midnight, but then LLWS will become a concern through
about 09-10Z. Expect SCT to BKN CIGs, but pretty high based around
10K ft or higher. Confidence: Medium.
Monday: VFR conditions with southerly winds around 10-13kt, with
gusts 18-21kt. Only FEW to SCT high level clds expected.
Confidence: Medium.
&&
.FIRE WEATHER...
Issued at 320 PM CDT Sun Apr 4 2021
Gusty southerly winds were realized across much of the local area
south of Highway 6 this afternoon...and the combination of these
gusty winds along with Relative humidity values dropping below 20
percent...in part due to overachieving temperatures...is
resulting in critical fire weather conditions across parts of the
area. Higher dew points to the south will eventually work their
way north over the next few hours...but given dry conditions and
one hot spot already popping up on satellite this afternoon...felt
a red flag warning was warranted. While temperatures will be
similar Monday afternoon...notably higher dew points should help
alleviate fire weather concerns tomorrow.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ086-087.
KS...Red Flag Warning until 8 PM CDT this evening for KSZ005>007-
017>019.
&&
UPDATE...Thies
DISCUSSION...Rossi
AVIATION...Thies
FIRE WEATHER...RossiHazardous Weather Outlook National Weather Service Hastings NE 451 PM CDT Sun Apr 4 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 051200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 451 PM CDT Sun Apr 4 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Near critical to critical fire weather conditions will continue across areas primarily south of Highway 6 through the early evening hours. Relative humidity values between 15 and 25 percent and gusty southwesterly winds to near 25 mph are expected. A Red Flag warning is now in effect for parts of the local area until 8 PM CDT. Please see the latest warning product for additional information. A few scattered thunderstorms are possible across portions of the area this afternoon and tonight. These storms are not expected to be severe, but isolated strong wind gusts up to 50 mph are possible west of Highway 183 this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist off and on Monday through Wednesday. Some of these storms, especially on Tuesday could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but reports of any wildfires are greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT SUN APR 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST HILDRETH 40.33N 99.05W
04/04/2021 M56 MPH FRANKLIN NE MESONET
OUTFLOW FROM WEAK CONVECTION. MEASURED VIA
PERSONAL WEATHER STATION KNEHILDR2.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
707 PM CDT SUN APR 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 7 W MACON 40.20N 99.09W
04/04/2021 M54 MPH FRANKLIN NE MESONET
OUTFLOW FROM WEAK CONVECTION. MEASURED VIA
PERSONAL WEATHER STATION KNEHILDR8.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT SUN APR 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 4 SSW ODESSA 40.64N 99.28W
04/04/2021 M55 MPH PHELPS NE MESONET
OUTFLOW FROM WEAK CONVECTION. MEASURED VIA
PERSONAL WEATHER STATION KNEFUNK4.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT SUN APR 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 3 ENE HEARTWELL 40.59N 98.74W
04/04/2021 M54 MPH KEARNEY NE MESONET
OUTFLOW FROM WEAK CONVECTION. MEASURED VIA
PERSONAL WEATHER STATION.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT SUN APR 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 4 NNW STAMFORD 40.18N 99.62W
04/04/2021 M55 MPH HARLAN NE MESONET
OUTFLOW FROM WEAK CONVECTION. MEASURED VIA
PERSONAL WEATHER STATION.
&&
THIESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT SUN APR 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 4 ESE OXFORD 40.22N 99.57W
04/04/2021 M56 MPH HARLAN NE MESONET
OUTFLOW FROM WEAK CONVECTION. MEASURED VIA
PERSONAL WEATHER STATION.
&&
THIESThe Grand Island radar (KUEX), 31 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943099.